Article Text

PDF

A reversible cause of acute renal failure
  1. S Mehandrua,
  2. A Goelb
  1. aDepartment of Medicine, New York University (VA Program), New York, USA, bDepartment of Medicine, Lady Hardinge Medical College, New Delhi, India
  1. Dr Saurabh Mehandru, 18 Stuyvesant Oval, Apt 6E, New York, NY 10009, USAsaurabh_13{at}hotmail.com

Statistics from Altmetric.com

A 63 year old homeless man presented to the Bellevue Hospital Center in New York with a one month history of cough with expectoration, fever, and weight loss. One week before presentation, the patient had also developed haemoptysis. Chest radiography demonstrated extensive right upper lobe cavitation and near total destruction of the left upper lobe parenchyma. The patient's sputum was teeming with acid fast bacilli (AFB). He was started on rifampicin 450 mg each day, isoniazid 300 mg each day, pyrizinamide 750 mg twice a day, and ethambutol 800 mg each day in consistence with the diagnosis of extensive pulmonary tuberculosis. He tested HIV negative. The laboratory results were significant for a haemoglobin of 98 g/l and an erythrocyte sedimentation rate (ESR) of 58 mm/hour. All the other results including the liver and kidney function tests were normal on admission.

The patient was kept in respiratory isolation in hospital for about four weeks as he remained AFB positive. About three weeks after admission, he began to develop a progressive deterioration of his renal function. His serum creatinine rose from 61.88 μmol/l on admission to 362.44 μmol/l and the blood urea nitrogen rose from 2.85 mmol/l to 15.31 mmol/l. The patient remained non-oliguric. His urine examination was significant for 0.3 g/l of protein with a total excretion of 1g of protein/day, there were 10–15 red blood cells/high power field (HPF) of urine, and 50–60 white blood cells/HPF with 8–10 white blood cell casts. Other laboratory values were significant for an ESR of 80 mm/hour and 14% eosinophils in the peripheral blood. The antitubercular medications were discontinued, however, the deterioration in renal function continued and the creatinine concentrations reached 795.6 μmol/l. The patient was dialysed at this point.

With no further improvement in the renal function, a kidney biopsy was performed. Based on the results, the patient was started on prednisone 60 mg each day. Modified antitubercular treatment was reinstated in the form of isoniazid 300 mg each day, ciprofloxacin 750 mg twice a day, and pyrizinamide 750 mg twice a day. Within the next two weeks, the renal function started improving. Over the next three weeks, prednisone was tapered. The renal function continued to improve and returned to baseline subsequently.

Questions

(1)
What are the findings on the kidney biopsy?
(2)
What is the diagnosis?
(3)
What are the common aetiological factors responsible for this condition?

Answers

Q1: What are the findings on the kidney biopsy?

The given biopsy slides show an interstitial, predominantly mononuclear inflammatory infiltrate comprised mainly of lymphocytes and plasma cells (fig1). A few eosinophylic leucocytes are also present in the interstitium (fig 2). Of significance is the marked interstitial oedema (fig 3). In addition, there were areas of tubular invasion by the lymphocytes denoting tubulitis (fig 1). The glomerulus appears to be normal (fig 4).

Figure 2

Kidney biopsy: showing a few eosinophylic leucocytes present in the interstitium (arrows).

Figure 3

Kidney biopsy: showing marked interstitial oedema.

Figure 1

Kidney biopsy: showing interstitial, predominantly mononuclear inflammatory infiltrate comprised mainly of lymphocytes and plasma cells and areas of tubular invasion by the lymphocytes denoting tubulitis (arrow).

Figure 4

Kidney biopsy: showing an apparently normal glomerulus.

Q2: What is the diagnosis?

The diagnosis is acute interstitial nephritis (AIN). The likely aetiological factor is the antitubercular drug therapy, the most probable cause being rifampicin.

Q3: What are the common aetiological factors responsible for this condition?

The causes of AIN can be classified into five general categories: drug hypersensitivity reactions, infections, immune mediated diseases, glomerular diseases, and idiopathic. Drug hypersensitivity has become the most common aetiological factor responsible for the condition, the prototype agent being methicillin.1 Other classes include non-steroidal anti-inflammatory agents (NSAIDs); antibiotics such as β-lactams, sulphonamides, tetracycline, vancomycin, indinavir, interferon alfa, and rifampicin. Rifampicin has been implicated as a cause particularly when it is taken discontinuously.2 Some of the many other drugs implicated in causing AIN are diuretics, phenytoin, cemitidine, allopurinol, and aspirin. Infections are becoming less common a cause of AIN,2 particularly in areas where there is ready access to antibiotics. The reported causative agents include bacteria such as streptococci and staphylococci; viruses such as cytomegalovirus, Epstein-Barr virus and HIV; toxoplasma; mycoplasma; rickettsiae; leishmaniae and spirochaetes such as leptospira andTreponema pallidum. AIN can also occur with the autoimmune diseases such as systemic lupus erythematosus, Sjogren's syndrome, essential cryoglobulinaemia, and primary biliary cirrhosis. The various glomerulonephrites can have interstitial nephritis as the accompanying component. AIN can also be idiopathic, for example, as a defining entity of the tubulointerstitial nephritis-uveitis syndrome.3

Discussion

AIN is becoming an important cause of acute but reversible renal failure. Drug hypersensitivity, as discussed above, has become the most common aetiological factor responsible for the condition. The typical presentation of AIN is that of abrupt onset of renal dysfunction in a hospitalised patient with progressive rise of the serum creatinine. The triad of a rash, fever and eosinophyluria, though classical, may be found in only about 30% of the cases,4 more commonly so with the drug hypersensitivity reactions. Renal biopsy remains the “gold standard” for establishing the diagnosis. It should be considered if the serum creatinine continues to rise even after discontinuation of the offending drugs and immunosuppressive therapy is contemplated, or if a drug critical to the patient's treatment is suspected to be the cause of AIN.2 The urine analysis in AIN typically displays leucocytes, leucocyte casts, and occasionally red blood cells.5 Red blood cell casts are found very rarely. Eosinophiluria detectable by the Wright's stain or Hansel's stain was considered to be diagnostic for AIN,6 but it is increasingly falling out of favour in establishing the diagnosis not only because the stains may not be readily available but also because the finding may have a sensitivity of about 40% and a specificity of about 72% only.7 Proteinuria in AIN is typically less than 1 g/day, the urine output is usually maintained and there may be isosthenuria. Light microscopy usually shows an inflammatory cell infiltrate along with interstitial oedema. Plasma cells or eosinophils may be seen in the interstitium. Among the lymphocytes, the CD4+ cells predominate. Granulomas can be seen, particularly with the drug hypersensitivity reactions. In NSAID induced AIN, the changes may resemble those seen in minimal change disease with the effacement of the epithelial foot processes on electron microscopy.2 The mainstay of treatment is supportive and withdrawal of the offending drug. Early diagnosis and discontinuation of the drug are critical in the recovery of the renal function. In cases where the drug withdrawal does not lead to a recovery of the renal function, pharmacotherapy must be considered. Prednisolone is the most commonly prescribed drug, in a dose of 1 mg/kg/day, given orally. Adjunct therapy with cyclophophosphamide has been considered if trials of steroid therapy yield a poor response,8 there is however, little clinical evidence to support the efficacy of cyclophosphamide in this disorder and the drug is probably required only very rarely. Plasmapheresis may be considered in addition to prednisolone and cyclophosphamide in the very rare patient in whom the interstitial nephritis is demonstrated to be due to antitubular basement antibodies, as suggested by the linear deposition of IgG along the tubular basement membranes on immunofluorescent microscopy. However, again there is no proof that this modality is effective in the treatment of acute interstitial nephritis. Immunosuppressive therapy is unlikely to be effective in patients who have pre-existing advanced chronic renal disease on their renal biopsy and little evidence of acute inflammation and should be withheld in these cases.

AIN thus remains an important cause of potentially reversible renal failure that needs a high index of suspicion for the diagnosis and an early withdrawal of the offending drug for recovery of renal function.

Final diagnosis

Acute interstitial nephritis.

References

View Abstract

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.